Heather Greene, NP, discusses the importance of open communication between patients and providers from the onset of therapy and provided insight on the management of treatment-related adverse events in metastatic renal cell carcinoma.
Heather Greene, NP
The treatment-related adverse events (TRAEs) associated with VEGF TKIs, mTOR inhibitors, and immunotherapy agents are easily managed more often than not in metastatic renal cell carcinoma (RCC), explained Heather Greene, NP.
In terms of VEGF TKIs, hypertension, diarrhea, myelosuppression, and palmar-plantar erythrodysesthesia are the most common TRAES observed, according to Greene, a nurse practitioner at West Cancer Center. Specifically, with everolimus (Afinitor), common TRAES are noninfectious pneumonitis and stomatitis, as well as some metabolic toxicities.
“Generally, people do fairly well with immune checkpoint inhibitors. It's those straggler patients who have really severe neurologic, cardiac, or even pulmonary toxicities that we don't have a good way of screening for,” Greene said. “We're looking for ways to be able to identify those patients upfront.”
However, not all TRAEs are easily discerned in the clinic. Although patients should report all AEs, such as fatigue, diarrhea, and weight gain, some patients fear that admitting adverse events (AEs) may lead to a cessation of therapy, when in reality, she added, neglecting to say anything could further potentiate the toxicity.
Moreover, she said, patient education and communication play a key role in the early intervention and appropriate management of patients with metastatic RCC.
In an interview during the 2018 OncLive® State of the Science Summit™ on Genitourinary Cancers, Greene, a nurse practitioner at West Cancer Center, discussed the importance of open communication between patients and providers from the onset of therapy, and provided insight on the subsequent management of TRAEs in mRCC.Greene: With the VEGF TKIs, we're mainly looking at diarrhea, hypertension, palmar-plantar erythrodysesthesia, and some skin and hair depigmentation. With the mTOR inhibitors, we focus on pneumonitis and stomatitis. With immune checkpoint inhibitors, we talk about the spectrum of toxicities associated with these agents. We have to make sure we're screening these patients and monitoring them for the vast array of toxicities that can occur. That's an area of debate right now with immune checkpoint inhibitor therapy. This year, ASCO and the National Comprehensive Cancer Network published management guidelines, but we don't have good guidelines available in terms of screening. For some of the more devastating neurologic toxicities, there is discussion regarding whether screening patients for underlying myasthenia gravis should be done. For endocrine toxicities, there are some ways to screen for those who may not be good candidates for immune checkpoint inhibitors. With the VEGF TKIs, you can get into trouble with grade 3 hypertension and that would require your patient to come off therapy. Certainly, diarrhea that's not managed [can be an issue with these agents], although that's not as common as grade 1 or 2 diarrhea. In terms of immune checkpoint inhibitors, any patient who is coming in with some kind of vague or nonspecific complaint that you're not sure about, should be thoroughly vetted. Then, we can make sure it’s not some underlying low-grade immune toxicity that would require intervention and management before hospitalization and intravenous steroids. The first step in managing any of these toxicities is patient education; it is important to make sure that our patients know what to look for, so that they know what we're looking for, is important. They need to be able to tell us if they're having diarrhea at home. They should be checking their blood pressure at home. If their joints are hurting, if they’re more tired [than usual], if they're gaining weight, if they're having coordination issues, these are all things that we may not see when they come into clinic. They should know that they should be able to tell us what's going on at home. Absolutely. That's something that we run into with any kind of treatment. I tell my patients that if they tell me what's going on, we can intervene early. We might have to stop therapy for a little while or give steroids if the patient is on immune checkpoint inhibitors. We may have to lower the dose or stop treatment for a small amount of time. In the long run, the patient is going to do better because we'll be able to stop that AE before it becomes something that won't allow us to keep them on treatment in the long run. Patient compliance. If it's something that we can give in the clinic, we know patients are getting treatment the way they're supposed to. The challenge is relying on our patients to take their anti-diarrheal or blood pressure medication at home. Additionally, patients are more willing to talk about things with me [as a nurse practitioner]. Patients believe talking to the doctor will lead to them being taking off treatment. Being real and upfront about how important managing these toxicities are makes it easier [for patients to communicate with us]. That's still an area that we've yet to see fully. Certainly, some of the AEs cross over, such as pneumonitis. It'll be interesting to see how we vet that going forward, and determining whether there is an increase in certain toxicities that we haven't seen when used as single agents. Moreover, [we wonder] if patients are at higher risk for certain toxicities when we combine therapy. That's an area that we've yet to be able to predict or evaluate fully. In terms of immune checkpoint inhibitors, there has been a huge area of growth that we've yet to really tap into. Susan F. Slovin, MD, PhD, of Memorial Sloan Kettering Cancer Center, hit on a sore spot in her presentation [when she discussed our ability] to screen patients [appropriate for treatment] so that we don’t leave them with debilitating, or even fatal, neurologic, cardiac, or pulmonary toxicities; that’s really where the biggest knowledge gap is.
2 Clarke Drive
Cranbury, NJ 08512